Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Constructing metrics with the Heine-Borel property

Authors: Robert Williamson and Ludvik Janos
Journal: Proc. Amer. Math. Soc. 100 (1987), 567-573
MSC: Primary 54E35; Secondary 54E50
MathSciNet review: 891165
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A metric space $ (X,d)$ is said to be Heine-Borel if any closed and bounded subset of it is compact. We show that any locally compact and $ \sigma $-compact metric space can be made Heine-Borel by a suitable remetrization. Furthermore we prove that if the original metric $ d$ is complete, then this can be done so that the new Heine-Borel metric $ d'$ is locally identical to $ d$, i.e., for every $ x \in X$ there exists a neighborhood of $ x$ on which the two metrics coincide.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54E35, 54E50

Retrieve articles in all journals with MSC: 54E35, 54E50

Additional Information

Keywords: Heine-Borel property, uniformly locally compact metric space, paracompact space
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society